Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 216, NWS Bismarck, ND

July 19, 2018Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2018, 5:18 PM CDT for Logan County, McIntosh County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 5:18 PM CDT (22:18 UTC)
Expired
Jul 19, 2018, 5:46 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
127 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 112 PM CDT Thu Jul 19 2018

Continued showers and thunderstorms this afternoon and tonight, a
few of which may be strong to marginally severe.

A slow moving closed upper level low will continue moving eastward
out of the Dakotas and into Minnesota tonight. Scattered showers
and storms will develop across western and central North Dakota
this afternoon and evening. Latest mesoanalysis indicates an
environment (2000 J/Kg CAPE, 30 knots of shear and steep lapse
rates) that is favorable for a few strong or even severe storms
this afternoon with hail up to quarter size possible and wind
gusts up to 50 mph. In addition to the hail threat, locally heavy
rainfall will be likely as these storms will be slow moving in a
moisture-rich atmosphere. Any storm that does become strong to
severe will likely not be long-lived, as the environment looks
supportive for pulse-like air mass thunderstorms rather than more
organized convection.

.LONG TERM...(Friday night through Thursday)
Issued at 112 PM CDT Thu Jul 19 2018

Drying out across western and central North Dakota Friday and
Saturday, with the next chance for severe weather arriving
Sunday.

A ridge will build in from the west on Friday as the upper level
low over Minnesota continues moving eastward into the Great Lakes
region. This will lead to a mainly dry day across western and
central North Dakota on Friday, with the latest blend of model
guidance suggesting pleasant temperatures with highs in the mid
70s to lower 80s.

The ridge axis will move over central North Dakota on Saturday,
leading to another dry and pleasant day with temperatures warming
up a bit more than Friday, into the low to mid 80s.

A shortwave trough with an associated surface cold front looks to
swing eastward through the area Saturday night and Sunday. This
front will be the focus for thunderstorm development. The
environment during this time looks favorable for severe weather,
especially Sunday afternoon and evening. The latest long range
model data agrees well on a sheared environment of 40 to 60 kts
of bulk shear, collocated with high instability and a cold front
moving through.

Behind this front, the synoptic scale flow aloft becomes nearly
zonal to northwest for Monday through Wednesday. A few weak
impulses look to be embedded within the large scale flow,
bringing more chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM CDT Thu Jul 19 2018

Expect VFR cigs and visibilities at all terminals through the end
of the TAF forecast period. The main concern will be scattered
showers and thunderstorms. Gusty and erratic winds are possible
near storms, along with locally heavy rainfall and frequent
lightning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Jul 19, 1:12 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
112 PM CDT Thu Jul 19 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
112 PM CDT Thu Jul 19 2018 /1212 PM MDT Thu Jul 19 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across western and central
North Dakota this afternoon and evening. The main hazards with
stronger storms will be large hail up to quarter size and wind
gusts up to 50 mph. Very heavy rainfall is also possible with the
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday. Some storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Sunday.

AJ

In the hours before

Local storm report, Jul 19, 2:03 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
203 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       3 E MONTPELIER          46.69N 98.52W
07/19/2018  M4.16 INCH       STUTSMAN           ND   COCORAHS

            STORM TOTAL THUS FAR. THE PAST 1.62 INCHES
            HAS FALLEN IN THE LAST 6 HOURS. MINOR
            FLOODING.

&&

ZH
Special weather statement, Jul 19, 3:12 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
312 PM CDT THU JUL 19 2018

NDZ004-005-192100-
Bottineau ND-Rolette ND-
312 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BOTTINEAU AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, a strong thunderstorm was located 6 miles southwest of
Dunseith, or 14 miles southeast of Bottineau, moving southeast at 10
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Dunseith, Rolette, Overly and Thorne.

LAT...LON 4871 9974 4854 10001 4855 10014 4878 10029
      4887 10015
TIME...MOT...LOC 2012Z 321DEG 7KT 4874 10015

HOLLAN
Special weather statement, Jul 19, 3:24 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 PM CDT THU JUL 19 2018

NDZ010-021-192115-
Mountrail ND-McLean ND-
324 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, a strong thunderstorm was located over Parshall, or 28
miles south of Stanley, moving southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Parshall, Roseglen, Raub and Parshall Bay Recreation Area.

Campers should move to a sturdy shelter until this storm passes.

&&

LAT...LON 4788 10187 4785 10187 4785 10182 4778 10172
      4768 10213 4796 10235 4805 10211
TIME...MOT...LOC 2024Z 318DEG 14KT 4793 10219

HOLLAN
Special weather statement, Jul 19, 4:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
412 PM CDT THU JUL 19 2018

NDZ036-192145-
Kidder ND-
412 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KIDDER COUNTY UNTIL
445 PM CDT...

At 412 PM CDT, a strong thunderstorm was located over Lake Isabel, or
10 miles southeast of Steele, moving south at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Tappen, Dawson and Lake Isabel.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4690 9988 4690 9960 4664 9945 4663 9945
      4663 9983
TIME...MOT...LOC 2112Z 355DEG 24KT 4679 9972

HOLLAN
Special weather statement, Jul 19, 4:28 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
428 PM CDT THU JUL 19 2018

NDZ011-021-192200-
Ward ND-McLean ND-
428 PM CDT THU JUL 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, a strong thunderstorm was located 6 miles north of
Roseglen, or 25 miles northwest of Garrison, moving east at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Douglas and Roseglen.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4786 10135 4760 10148 4778 10201 4785 10198
      4785 10187 4794 10187
TIME...MOT...LOC 2128Z 289DEG 27KT 4784 10187

ABELING
Local storm report, Jul 19, 5:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 N NAPOLEON            46.52N 99.77W
07/19/2018  M1.00 INCH       LOGAN              ND   LAW ENFORCEMENT

            ON HIGHWAY 3.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:09 AM CDTAreal Flood AdvisoryBISDickey10 hr
Jul 19, 1:50 PM CDTSpecial Weather StatementBISWells25 min
Jul 19, 2:26 PM CDTAreal Flood AdvisoryBISDickey, LaMoure, Stutsman8 hr
Jul 19, 3:12 PM CDTSpecial Weather StatementBISRolette48 min
Jul 19, 3:24 PM CDTSpecial Weather StatementBISMountrail51 min
Jul 19, 4:12 PM CDTSpecial Weather StatementBISKidder33 min
Jul 19, 4:23 PM CDTSevere Thunderstorm WarningBISKidder, Logan67 min
Jul 19, 4:28 PM CDTSpecial Weather StatementBISMcLean32 min
Jul 19, 5:36 PM CDTSpecial Weather StatementBISStark39 min
Jul 19, 6:12 PM CDTSpecial Weather StatementBISFoster48 min
Jul 19, 6:18 PM CDTSpecial Weather StatementBISGrant, Hettinger, Morton42 min
Jul 19, 6:35 PM CDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 19, 6:56 PM CDTSevere Thunderstorm WarningBISGrant, Sioux64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.